Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

What causes swelling at injection site? - Online Doctor Chats

Date : 25-Apr-2014
User rating for this question
Very Good Posted in: Skin Hair and Nails
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2585 Questions
User:I shot up crystal meth in my hand. Now the injection site is swollen and red. My fingers are also kind of numb. Why is this happening
Doctor:Hi
Doctor:It may be due to thromobophlebitis.
User:I just shot up crystal meth in my hand. It hurt pretty bad but not the same pain as it feels like when you miss. But now the injection site is swollen and red and my fingers are kind of numb
Doctor:Any form of injection can cause inflammation of vein leading to swelling and redness.
User:Would that happen immediately after injecting it. I have never injected there before. It swelled immediately after injection
Doctor:However in some instance, the injected fluid can extravasate out of the veins leading to more predominant symptoms.
Doctor:The effects that you see may either be due to inflammed veins or extravasated fluid.
User:What do you recommend I do? Is there any possibility that my hand is going to be ok
Doctor:On other thoughts, some time due to wrong techniques you may have double punctured the vein
Doctor:wherein the injected fluid directly landed up into the space instead of blood.
Doctor:Generally since we inject very less volume, symptoms are restricted and improve gradually.
User:My vein registered before I injected the meth. I don't think I missed. I'm just worried I hit an artery or collapsed my vein. Or have a blood clot now
Doctor:We use heparinized formula available as topical creams which takes care of such problems.
Doctor:I don't think this is a serious venous clot; but a severe thrombophlebitis can occlude a vein.
User:What would cause my hand to go numb though? How long before the swelling should go down of its nothing serious?
User:Can I send a picture of it to you?
Doctor:A picture can be very helpful.
Doctor:Can you upload a picture now.
User:Yes how do I do that it won't let me copy and paste a picture on here
Doctor:You can use upload reports option.
User:So where it says up load new reports?
Doctor:It would ask you to locate the picture file from your desktop or laptop.
Doctor:once you locate the file submit it.
Doctor:yes.
Doctor:You should be able to browse and locate the folder that contains the picture.
User:K hold on I'm doing it right now
Doctor:if you have the picture on email, you need to first download it to your system.
User:It is on my system. I uploaded them did you get them?
Doctor:i think there was an error. It didn't indicate that you have uploaded it.
Doctor:I get an instant message if a picture or report is uploaded.
User:Ok I resent it
Doctor:Could you try it again.
Doctor:I received it now.
Doctor:Give me a minute.
User:K I sent you a few of them.
Doctor:Are you referring to the spot where the vein is bulged and swollen (the first coupe of pictures)?
User:Yes
Doctor:It is not a blood clot.
User:What do you think it could be then?
Doctor:It is either due to extravasation of injection into the surrounding or you double punctured the vein while injecting it and some contents / blood spilled over.
Doctor:The later is most likely.
User:The bulge is hard also. Idk if that helps
User:And it hurts when I apply pressure to it
Doctor:The numbness is not due to the process; local effects of the meth may be.
Doctor:Your body has ability to absorb the fluid.
Doctor:And it will clear off in few days.
Doctor:As far as this lump is concerned, you need not be worried.
Doctor:But I strongly recommend you to avoid illicit injections.
Doctor:* I mean you need to keep away from these injections.
Doctor:Hope I cleared your doubts.
Doctor:Do you have any questions to me?
User:What do sudjest I do to help swelling/pain. Also of the swelling doesn't go down or it gets worse what should I do
Doctor:Based on my experience, I expect this swelling to resolve spontaneously in a couple of days.
User:So it's nothing life threatening?
Doctor:You may ice the area if it gets worse. But I doubt it will increase further.
Doctor:I don't find any life threatening features. Definitely not venous blood clot.
User:Thank you so much!:)
Doctor:You will lead a healthy life if you stop using meth.
Doctor:Do you have any more questions?
User:Could I possibly get an abscess from this?
Doctor:Unlikely...
Doctor:I think the time counter has stopped.
Doctor:Hope I solved your questions.
Doctor:You can chat with us again if you need any more information.
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor